Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 21, NWS New Orleans, LA

May 9, 2014Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 9, 2014, 9:58 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 9:58 PM CDT (02:58 UTC)
Expired
May 10, 2014, 1:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WGUS54 KLIX 100258
FFWLIX
LAC075-087-100600-
/O.NEW.KLIX.FF.W.0021.140510T0258Z-140510T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
958 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT SULPHUR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 100 AM CDT

* AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POINTE A LA
  HACHE...CHALMETTE...POYDRAS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. SOME LOCALLY HIGHER AMOUNTS CAN APPROACH 8 INCHES BY 1 
AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2943 8969 2977 9008 2983 8995 2983 8976
      2989 8978 2988 8962 2989 8960 2995 8958
      2980 8948 2973 8961 2961 8964 2962 8968
      2960 8971 2953 8966

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:29 PM CDT, 29 minutes earlier.

Area forecast discussion, May 9, 9:29 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
929 PM CDT FRI MAY 9 2014

.UPDATE...
MAINLY A GRID UPDATE TO BRING QPF...POPS AND WEATHER GRIDS UP TO
CURRENT TRENDS. THE QPF WILL INDICATE 4 INCHES IN THE IMPACTED
AREA CURRENTLY UNDER THE GUN FOR 6 HOURS BETWEEN 06Z-12Z...THEN
ANOTHER 1 INCH AVERAGE 12-18Z. THIS IS BASED ON LATEST
TRENDS...LOCAL EXPERTISE AND SOME HI RES GUIDANCE. WILL SEND
UPDATED ZONE PACKAGE SHORTLY.

&

.DECISION SUPPORT...
DSS CODE...ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...LARGE SCALE FLASH FLOOD WATCH/WARNING OPERATIONS

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  85  67  86 / 100  30  20  20
BTR  69  87  72  88 / 100  30  20  20
ASD  68  83  70  83 / 100  50  20  20
MSY  70  83  71  84 / 100  50  20  20
GPT  72  81  74  81 / 100  60  20  20
PQL  68  81  69  81 / 100  60  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&

24/RR
Hazardous weather outlook, May 9, 8:01 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
801 PM CDT FRI MAY 9 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
801 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS OCCURRING TONIGHT. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THROUGH 9 AM SATURDAY. RAINFALL TOTALS OF 3 TO 5
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY.
THESE THUNDERSTORMS WILL BE MOST PREVALENT ALONG THE COASTAL
AREAS OF LOUISIANA AND MISSISSIPPI. THESE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.

ISOLATED...MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND MONDAY. THESE THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA
TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
STRONG...PRODUCE STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 9, 9:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
952 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
05/09/2014                   ORLEANS            LA   NWS EMPLOYEE

            NWS EMPLOYEE WITNESSED CARS STALLING DUE TO FLASH
            FLOODING IN DOWNTOWN NEW ORLEANS.

&&

MEFFERSO
Local storm report, May 9, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
954 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HEAVY RAIN       SAUCIER                 30.64N 89.14W
05/09/2014  M7.40 INCH       HARRISON           MS   EMERGENCY MNGR

&&

MEFFERSO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:03 PM CDTSpecial Marine WarningLIX117 min
May 9, 7:26 PM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Orleans, Saint Bernard, Saint Charles, Saint John the Baptist2 hr
May 9, 8:04 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington116 min
May 9, 8:44 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, Lafourche, Livingston, Saint James, Saint John the Baptist and 1 more2 hr
May 9, 9:06 PM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles4 hr
May 9, 9:51 PM CDTSpecial Marine WarningLIX114 min
May 9, 9:55 PM CDTRiver Flood WarningLIXSaint Tammany6 days
May 9, 10:04 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington116 min
May 9, 10:22 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 5 more113 min
May 9, 10:51 PM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Jefferson, Lafourche, Plaquemines and 4 more3 hr
May 9, 11:38 PM CDTSpecial Marine WarningLIX67 min
May 10, 12:59 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles2 hr
May 10, 1:09 AM CDTFlash Flood WarningLIXLivingston, Saint Helena, Tangipahoa3 hr
May 10, 1:41 AM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Saint James, Saint John the Baptist2 hr
May 10, 2:54 AM CDTRiver Flood WarningLIXTangipahoa62 hr
May 10, 2:54 AM CDTRiver Flood WarningLIXSaint Tammany46 hr
May 10, 2:54 AM CDTRiver Flood WarningLIXSaint Tammany39 hr

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.